Hello, I Iive in France and was diagnosed with PD last April, started on Azilect in October and switched to Madopar 62.5 mg a few weeks later. Saw the neurologist a few days ago, told her I’m doing better, to which she replied that I should double the dose… Why I asked - to feel better she said. How long would that last I asked - 2,3,5 years she said. What then I asked? - we’ll see she said. Am I missing something here? What is the point in already doubling the dose of something that seems to be working as is? It’s not perfect but I have great difficulty in accepting that I should keep increasing the dose in an attempt to reach perfect when that might soon run out and lead me to keep relying on stronger meds. Am I making sense?
I guess you are taking more than one tablet a day. As far as I know, Madopar only comes in two strengths. Having switched from 62.5 to 125, after that the dosage goes up by reducing the interval between doses.
So, for example, I was first prescribed Madopar 62.5 three times a day at six hourly intervals (7 am, 1 pm, 7pm). That changed to Madopar 125 three times a day, then four times a day at four hourly intervals, then five at three hourly intervals.
Like you, I felt well on Madopar 62.5. When my neurologist suggested switching to 125, I told him that I preferred to stay on the lower dose, and in fact did so for nearly a year. He told me that it is unusual for patients to do so well on the lower dose.
However, in retrospect, I feel I actually stayed on the lower dose for longer than was comfortable for me, which was because I was nervous of doubling the dose.
If a stronger dose gets rid of symptoms and you feel more comfortable on it, without side effects, then there is no reason not to take it. Unfortunately, the medication we take makes no difference to the progress of the disease, and the amount of medication we need depends on the progression of the illness, not how long we have been taking it.
hi Jane, thanks for responding…
I guess that for as long as I don’t feel the PD advancing, I, like you, am nervous of taking more meds than absolutely necessary. I’m trying to develop a little package of various therapies, vitamins/supplements, diet changes to try to slow down the advance… It’s good to know that nothing drastic happens if I don’t double the dose for a while yet. (I think my neurologist said that there is another even higher level of Madopar - or maybe she meant that is achieved by reducing the interval… ) Thanks again, regards, LucyV
There is a good reason for significantly increasing your dose at times. However Levodopa is probably toxic. You need to read Ahlskog ‘The New Parkinson’s Treatment Book’ chapter 17. He explains that dietary protein conflicts with your treatment, meaning you should not take /levodopa 1 hour before, or 2 hours after meals. The guidance provided by the drug leaflet is completely wrong and generally reproduced by your Doctor and Chemist.
Blogs like this are good for emotional support, but for factual guidance you need proven science. Generally Neurologists are too busy to do all the reading, you need to present them with a sensible path forward.
What does ‘levodopa is probably toxic’ mean?
I have two sources. 1. A researcher working in Hong Kong I met on my travels.
2. My own consultant. He would not allow me to ramp up my dosage in the way Ahlskog advises, he wrote “There is some evidence that the long-term risk of Levodopa induced dyskinesias (involuntary movements) is partly related to the cumulative dose of Levodopa and, therefore ideally, we would not want to increase the dose of this unnecessarily.”
I did not set out to worry you or anyone else. My perspective is that all drugs are toxic, and best avoided if they do no good. Levodopa had no effect on my tremor, and added to low blood pressure, so I have stopped taking it. But I do take Rasagaline and Terazosin with no obvious effect but encouraging research findings.
Hi Dave, my hope is to keep the toxic stuff at a minimum, perhaps even get free of it, by developing a whole alternative regime, including diet (no gluten, no lactose, no sugar of any sort), with fairly low protein (apparently hard on kidneys in my case), perhaps a hydration program as well. CBD oil should that help at some point…
All of that as well as therapies like Qi Gong, feldenkrais, acupuncture, perhaps Bowen therapy, fast paced walks, stationary bicycle and a holistically inclined GP just might help… it will certainly keep me busy !
I’m aware of the drug induced dyskinesia that apparently affects 80% of older Parkinson hosts, so I’m willing to try what does not seem off the wall, including financially, for myself personally.
My GP did her own meds research (she’s admittedly not very experienced in PD) and agrees that there does not seem to be any reason to double the Madopar until I feel I need it.
Thank you for your input, it’s all greatly appreciated.
Water is toxic if you drink enough of it.
Hi friend , I was referred to my nurse at hospital because I requested of my GP that I needed advise re exercises for my legs , the nurse at the hospital hospital looked at my notes and said you don’t need exercises you need to double your tablet , I said ive come to ask about exercises , she said take the double dose and come back in six weeks , I did and later she said I’m giving you another tablet to make you relax at night !! I said I sleep all night , she said it will help you , I had diaharia for ten days , I went back to my doctor and he said , stay with what you are happy with and don’t go back to the hospital , I be been good since on my original dose , Rapy ,